Alert archive / Arkansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 73, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 30, 2009, 4:57 PM CDT for Craighead County, Poinsett County, Arkansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2009, 4:57 PM CDT (21:57 UTC)
- Expired
- Apr 30, 2009, 5:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Craighead County, AR, Poinsett County, AR
The radar
The Memphis radar (KNQA), 81 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 507 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- -57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:05 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, Apr 30, 3:05 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 305 PM CDT THU APR 30 2009 .DISCUSSION... A POTENT SHORTWAVE IN THE SOUTHERN BRANCH OF THE JET STREAM OVER ARKANSAS WILL PASS THROUGH THE MIDSOUTH LATE THIS AFTERNOON AND EVENING. HOWEVER EXTENSIVE CLOUD COVER HAS LIMITED SOLAR INSOLATION...THUS LOWERING MAXIMUM CAPE POTENTIAL. EVEN THOUGH AREA IS IN A SLIGHT RISK OF SEVERE STORMS BELIEVE THUNDERSTORM STRENGTH WILL BE IN THE STRONG CATEGORY EAST OF THE MISSISSIPPI RIVER...WITH THE POTENTIAL OF SEVERE WIND GUSTS WEST OF THE RIVER. MODELS ALL SHOW THE SHORTWAVE PASSING THROUGH THE CWA BY 06Z...THUS ONLY SCATTERED SHOWERS WILL REMAIN AFTER THE WAVE MOVES THROUGH. SOME LIGHT FOG AND LOW CLOUDS WILL LIKELY DEVELOP OVERNIGHT DUE TO PRECIPITATION. STATIONARY BOUNDARY ACROSS MID MISSISSIPPI AND LOWER OHIO VALLEYS WILL GRADUALLY MOVE SOUTH LATE TOMORROW. THIS IS IN RESPONSE TO A SHORTWAVE DROPPING SOUTH ON THE BACK SIDE OF THE LONG WAVE TROUGH OVER THE GREAT LAKES. AFTER SOME PARTIAL CLEARING BY LATE MORNING AND DURING THE AFTERNOON...BELIEVE A BETTER CHANCE OF SEVERE WEATHER WILL AFFECT THE AREA MAINLY FROM LATE AFTERNOON AND OVERNIGHT...WHEN MORE FORCING WILL BE TAKING PLACE JUST SOUTH AND ALONG THE FRONT. THE FRONT WILL STALL NEARLY ALONG INTERSTATE FORTY ON SATURDAY...AND WITH PARALLEL UPPER LEVEL FLOW COULD LEAD TO THE AREA RECEIVING MODERATE TO HEAVY RAIN WITH ISOLATED EMBEDDED STRONG STORMS. LACK OF HEATING ON SATURDAY WILL KEEP STORM INTENSITY IN THE STRONG CATEGORY. LATER IN THE WEEKEND THE QUESTION STILL REMAINS ON THE STRENGTH OF A SURFACE LOW ACROSS TEXAS. GFS AND NAM BRING IN A CLOSED UPPER LOW OFF THE PACIFIC WITH ENOUGH COLD AIR AND LIFT TO DEVELOP A 1004 MB SURFACE LOW OVER ARKANSAS. THIS FEATURE WILL SHUNT THE FRONTAL BOUNDARY NORTHWARD AS A WARM FRONT AND MOST OF THE CWA WILL BE A VERY UNSTABLE WARM SECTOR WITH PLENTY OF SHEAR AND NO CAP. A MORE WIDESPREAD SEVERE WEATHER EVENT IS POSSIBLE FROM MID AFTERNOON TO LATE EVENING. AS THE SURFACE LOW TRACKS TO THE NORTHEAST A COLD FRONT WILL PASS THROUGH THE AREA ON MONDAY COOLING TEMPERATURES SLIGHTLY AND SLOWLY TAPERING OFF PRECIPITATION. A SHORT LIVED UPPER LEVEL RIDGE WILL BUILD INTO THE REGION ON TUESDAY PROVIDING A MORE STABLE AND DRY PATTERN THROUGH MID WEEK BEFORE THE SOUTHERN BRANCH BECOMES MORE ACTIVE ON THURSDAY AND FRIDAY. && .AVIATION... && .PRELIMINARY POINT TEMPS/POPS... MEM 67 83 67 83 / 70 40 50 50 MKL 63 82 63 80 / 70 50 60 50 JBR 61 79 63 76 / 70 60 70 60 TUP 65 83 66 85 / 40 30 40 30 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Apr 30, 2:19 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 219 PM CDT THU APR 30 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-012130- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 219 PM CDT THU APR 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF THUNDERSTORMS WILL BE POSSIBLE WEST OF THE MISSISSIPPI RIVER LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS. FURTHER EAST A THREAT OF STRONG STORMS WILL EXIST CAPABLE OF SMALL HAIL AND WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY A SLIGHT RISK OF SEVERE STORMS WILL BE POSSIBLE AREA WIDE ON FRIDAY MAINLY IN THE AFTERNOON AND EVENING. A BETTER CHANCE OF MORE WIDESPREAD SEVERE WEATHER IS ANTICIPATED ON SUNDAY...AND SUNDAY NIGHT...WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THE WEATHER PATTERN WILL SLIGHTLY CHANGE FOR THE PERIOD MONDAY THROUGH THURSDAY WITH NO SEVERE WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORMS SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT OFFICIALS MAY BE REQUIRED AT TIMES OVER THE NEXT SEVERAL DAYS IN SUPPORT OF SEVERE WEATHER OPERATIONS.
In the hours before
Special weather statement, Apr 30, 3:14 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 314 PM CDT THU APR 30 2009 ARZ008-017-302045- RANDOLPH AR-LAWRENCE AR- 314 PM CDT THU APR 30 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... LAWRENCE COUNTY IN EASTERN ARKANSAS... SOUTH CENTRAL RANDOLPH COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHWEST OF LYNN AT 315 PM CDT... MOVING EAST AT 30 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING LOCATIONS NEAR BLACK ROCK...HOXIE...LAKE CHARLES STATE PARK...POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Apr 30, 4:19 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 419 PM CDT THU APR 30 2009 ARZ009-018-MOZ113-302200- CLAY AR-GREENE AR-DUNKLIN MO- 419 PM CDT THU APR 30 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CLAY COUNTY IN EASTERN ARKANSAS... GREENE COUNTY IN EASTERN ARKANSAS... NORTH CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI... A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS LOCATED FROM 2 MILES NORTH OF KNOBEL TO BEECH GROVE AT 419 PM CDT... MOVING NORTHEAST AT 40 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CLAY...DUNKLIN AND GREENE COUNTIES...INCLUDING LOCATIONS NEAR CAMPBELL...CHALK BLUFF NATURAL AREA...CORNING...CROWLEYS RIDGE STATE PARK...MARMADUKE...PIGGOTT AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 500 PM CDT.
Special weather statement, Apr 30, 4:45 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 445 PM CDT THU APR 30 2009 ARZ026-027-302230- CRAIGHEAD AR-POINSETT AR- 445 PM CDT THU APR 30 2009 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHWESTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS... WESTERN POINSETT COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 50 TO 55 MPH WINDS WAS LOCATED 11 MILES NORTHWEST OF WALDENBURG AT 444 PM CDT...MOVING NORTHEAST AT 30 MPH. RADAR SHOWED WEAK ROTATION WITH THUNDERSTORMS MOVING INTO WESTERN POINSETT AND SOUTHWESTERN CRAIGHEAD COUNTIES. PEOPLE IN CRAIGHEAD AND POINSETT COUNTIES...INCLUDING LOCATIONS NEAR HARRISBURG AND JONESBORO...SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 530 PM CDT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 5:02 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Obion | 43 min |
| Apr 30, 4:32 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 43 min |
| Apr 30, 5:08 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Mississippi | 52 min |
| Apr 30, 5:29 PM CDT | Flash Flood Warning | MEG | Clay, Craighead, Greene, Lawrence, Mississippi, Poinsett and 1 more | 2 hr |
| Apr 30, 5:38 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Crittenden, Cross, Mississippi, Poinsett | 52 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.